What to Do When Your Cat (pet) Has a Vaccine Reaction
Article By Jan Rasmusen http://www.dogs4dogs.com/blog/about/
IS THIS AN EMERGENCY? If your pet is breathing heavily, his face is swelling and eyes watering, and/or he’s vomiting, has hives or is having a seizure or collapsing, your pet is having a potentially life-threatening allergic reaction. CALL YOUR VET IMMEDIATELY! And start for your vet’s office or an emergency facility while, preferably, someone else drives.
Your vet may not recognize your pet's symptoms as a vaccine reaction and probably won’t want to believe or admit that the shot he/she administered brought on this problem. If you believe it’s a vaccine reaction, be strong. You know your pet better than your vet does. Above all, keep your wits about you. Don’t be pressured into doing anything that doesn’t feel right. For example, if your pet has her first seizure ever soon after vaccination, she is probably having a vaccine reaction; she probably does NOT suddenly have a brain tumor requiring an $800 MRI!
Similarly, if your vet wants to give your pet antibiotics because she may have developed some unknown infection the day after the shot (rather than a vaccine reaction), question that assumption. Antibiotics given needlessly can lead to antibiotic resistance and even autoimmune disease, and will destroy good intestinal flora which can potentially lead to gastrointestinal problems and allergies. Vets (and medical doctors) too often recommend antibiotics because they don’t know what else to do and feel they should do something. Insist on a good evidence-based reason for giving any antibiotic.
Non-immediate reactions: If your pet has developed any unexplained health or behavioral problem within 45 to 60 days of vaccination, or even longer, it may be a reaction to the shot. If you suspect the problem may be connected to a vaccine, you’ll likely have to convince your vet. It’s common to hear “it couldn’t be the shot” or “a reaction like that isn’t possible” — even when the reaction is a common one.
Many primary vets believe vaccine reactions to be rare, in large part because severe cases go to emergency clinics, not back to the primary vet. The World Small Animal Veterinary
Association, WSAVA (p. 55), says: “It is generally only the adverse reactions that occur within the first few hours to a day after vaccination that are considered vaccine-associated by most veterinarians or owners. Even when the adverse reaction occurs shortly after vaccination there are many who fail to recognize that the vaccine caused the reaction. Certain adverse vaccine reactions are not observed until days, weeks or even months and years after vaccination or revaccination. The autoimmune disorders and the injection site sarcomas (VAS), which are among the rare vaccine adverse reactions, may not develop for years after being triggered by vaccines.”
Even the drug’s manufacturer (to whom you should immediately report the reaction) may deny the connection. (Admitting it may cost them money.) If your pet got a rabies vaccination plus another vaccine of any kind, make sure you know where on the body the different shots were given and the name and serial number of each shot. This is especially important if your pet got a rabies shot.
Insist on seeing every product’s package insert. Get it from your vet or call the manufacturer and ask if it’s viewable on-line. (It probably is, but they won’t admit it. Note: the Material Safety Data Sheet, or MSDA, is not the same thing.) Also know that long-term reactions aren’t usually documented or even studied. So persevere!
A suspected vaccine reaction, especially one supported by your vet, may entitle you to compensation for medical expenses from the drug manufacturer.